Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2003, 5:08 AM CDT for Audrain County, Pike County, Ralls County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 5:08 AM CDT (10:08 UTC)
- Expired
- May 10, 2003, 6:00 AM CDT
- In force
- 52 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Audrain County, MO, Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
227 WUUS53 KLSX 101008 SVRLSX MOC007-163-173-101100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 508 AM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI WESTERN PIKE COUNTY IN NORTHEAST MISSOURI SOUTHWESTERN RALLS COUNTY IN NORTHEAST MISSOURI * UNTIL 600 AM CDT * AT 508 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF MEXICO...MOVING NORTHEAST AT 20 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL. * LOCATIONS IMPACTED INCLUDE... LADDONIA FARBER VANDALIA SPENCERBURG CENTER CURRYVILLE SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3919 9192 3906 9176 3936 9130 3954 9153 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 10, 3:00 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 300 AM CDT SAT MAY 10 2003 ONE MORE. ETA FORECASTS LAST IN A SERIES OF SHORT WAVES TO ROLL OUT OF THE SWRN U.S. TODAY AND TONIGHT. MODEL CLOSES OFF THE H5 LOW NEAR MSN BY SUN MORNING WITH 180 M 12 HR HFC. LOOKS MORE LIKE MAR THAN MAY. RIDGE CONTINUES TO BUILD ACROSS THE ROCKIES EARLY IN THE WEEK WITH A QUIET WEATHER PATTERN FOR A COUPLE OF DAYS. THE LATEST MSAS INDICATED WEAK BOUNDARY EXTENDING FROM NE MO INTO E CENTRAL KS WITH BEST SURFACE MOISTURE CONVERGENCE OVER W CENTRAL MO. FAIRLY STRONG CONVECTION WAS MOVING INTO CENTRAL MO ATTM. WILL KEEP FLOOD WATCH THAT WAS IN EFFECT UNTIL NOON IN PLACE AS A RESULT. .STL...FLOOD WATCH THIS MORNING ENTIRE CWA EXCEPT THE ERN OZARKS
Hazardous weather outlook, May 9, 2:10 PM CDT, 14 hours 58 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 210 PM CDT FRI MAY 9 2003 ...THE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL CONTINUES THROUGH SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER PARTS OF CENTRAL AND EAST CENTRAL MISSOURI. CITIES IN THE MODERATE RISK INCLUDE ST LOUIS...COLUMBIA...JEFFERSON CITY... MEXICO AND CUBA. SURROUNDING THE MODERATE RISK...THERE IS A SLIGHT RISK THAT COVERS NORTHEAST MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VERY WARM AND HUMID ATMOSPHERE THAT COVERS THE AREA. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...THAT COULD RESULT IN FLASH FLOODING. IN ADDITION...THESE STORMS MAY BECOME SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS THE REGION TONIGHT. FLASH FLOODING WILL BE POSSIBLE NORTH OF A CUBA MISSOURI TO SPARTA ILLINOIS LINE. IN ADDITION...A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND HAIL UP TO THE SIZE OF BASEBALLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS STILL SOME UNCERTAINTY ON HOW TONIGHTS THUNDERSTORMS WILL AFFECT THE EXACT SETUP FOR ADDITIONAL THUNDERSTORM DEVELOPMENT TOMORROW. AT THIS TIME IT LOOKS LIKE THERE IS THE POTENTIAL FOR ANOTHER SIGNIFICANT OUTBREAK OF SEVERE WEATHER INCLUDING TORNADOES OVER THE REGION ON SATURDAY AFTERNOON AND EVENING. THERE IS A MODERATE RISK FOR THE ENTIRE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT THAT WILL MOVE INTO CENTRAL MISSOURI LATE TOMORROW AFTERNOON...AND PASS THROUGH EASTERN MISSOURI AND ADJACENT PARTS OF ILLINOIS SATURDAY EVENING. SOME OF THESE STORMS WILL BE SEVERE GIVEN THE STRONG FORCING ASSOCIATED WITH THIS STORM SYSTEM...AS WELL AS THE HIGH AMOUNTS OF ATMOSPHERIC SHEAR AND INSTABILITY. STAY TUNED FOR CONTINUED UPDATES ON THIS POTENTIALLY DANGEROUS SITUATION. AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST WEEK. SPOTTER ACTIVATION MAY BE NEEDED SEVERAL MORE TIMES THROUGH SATURDAY EVENING. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) BRITT
In the hours before
Local storm report, May 9, 11:59 PM CDT, 5 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1N CHESTER IL 0.75 INCH HAIL
05/09/03 RANDOLPH REPORTED BY SPOTTER.
0535 PM PERRY MO 1.00 INCH HAIL
05/09/03 RALLS REPORTED BY SPOTTER.
0550 PM 7NE SPARTA IL 1.75 INCH HAIL
05/09/03 RANDOLPH REPORTED BY FIRE DEPT IN
COULTERVILLE.
0600 PM 2N BOWLING GREEN MO 0.75 INCH HAIL
05/09/03 PIKE REPORTED BY SPOTTER.
0606 PM 4N BOWLING GREEN MO 1.50 INCH HAIL
05/09/03 PIKE REPORTED BY SPOTTER.
0625 PM 1NE BOWLING GREEN MO 1.00 INCH HAIL
05/09/03 PIKE
0635 PM KELL IL 0.88 INCH HAIL
05/09/03 MARION REPORTED BY SHERIFF.
0635 PM LOUISIANA MO 1.25 INCH HAIL
05/09/03 PIKE REPORTED BY SHERIFF. TIME
ESTIMATED.
0635 PM LOUISIANA MO WIND DAMAGE
05/09/03 PIKE LARGE TREES LIMBS DOWN.
REPORTED BY SHERIFF.
TIME ESTIMATED.
0637 PM 5W HALLSVILLE MO FUNNEL CLOUD
05/09/03 BOONE REPORTED AT HWY 63 AND
124 BY UNIV OF MISSOURI
STORM CHASER.
0650 PM 1SW LOUISIANA MO FUNNEL CLOUD
05/09/03 PIKE ALONG HWY 54 REPORTED BY
SHERIFF.
0650 PM 1W BOWLING GREEN MO FUNNEL CLOUD
05/09/03 PIKE
0715 PM 4S NEBO IL 0.75 INCH HAIL
05/09/03 PIKE REPORTED BY SPOTTER.
0720 PM HILLVIEW IL 0.88 INCH HAIL
05/09/03 GREENE REPORTED BY ISP.
0722 PM 5W MEXICO MO 0.75 INCH HAIL
05/09/03 AUDRAIN REPORTED BY HAM RADIO.
0725 PM BELLEVIEW IL FUNNEL CLOUD
05/09/03 CALHOUN REPORTED BY SPOTTER.
0735 PM 5S WHITE HALL IL 1.00 INCH HAIL
05/09/03 GREENE REPORTED BY EMA.
0740 PM WHITE HALL IL 2.50 INCH HAIL
05/09/03 GREENE REPORTED BY SPOTTER.
0758 PM SCOTTVILLE IL 2.00 INCH HAIL
05/09/03 MACOUPIN REPORTED BY SHERIFF.
0800 PM MODESTO IL 2.00 INCH HAIL
05/09/03 MACOUPIN REPORTED BY EMA.
0808 PM VIRDEN IL 0.88 INCH HAIL
05/09/03 MACOUPIN REPORTED BY SPOTTER.
0825 PM 3S PALMYRA IL FUNNEL CLOUD
05/09/03 MACOUPIN 2 FUNNEL CLOUDS OBSERVED
BY SPOTTER.
0830 PM PALMYRA IL 1.75 INCH HAIL
05/09/03 MACOUPIN REPORTED BY HAM RADIO.
0830 PM 5W GIRARD IL 1.75 INCH HAIL
05/09/03 MACOUPIN REPORTED BY EMA.
0845 PM 1S VIRDEN IL 1.75 INCH HAIL
05/09/03 MACOUPIN REPORTED BY FIRE DEPT
0845 PM 1W ASHLEY IL 0.75 INCH HAIL
05/09/03 WASHINGTON REPORTED BY SPOTTER.
0848 PM VIRDEN IL 1.25 INCH HAIL
05/09/03 MACOUPIN REPORTED BY SPOTTER.
0850 PM FLORIDA MO 0.75 INCH HAIL
05/09/03 MONROE REPORTED BY SHERIFF.
0855 PM FARMERSVILLE IL 0.75 INCH HAIL
05/09/03 MONTGOMERY REPORTED BY SPOTTER.
0914 PM MT STERLING IL 1.75 INCH HAIL
05/09/03 BROWN RELAYED BY WFO ILX
0936 PM GRIGGSVILLE IL 0.75 INCH HAIL
05/09/03 PIKELocal storm report, May 10, 3:43 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 AM 5N COLUMBIA MO 0.75 INCH HAIL
05/10/03 BOONE REPORTED BY BOONE COUNTY
EMERGENCY MANAGEMENT
AGENCY.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:18 PM CDT | Severe Thunderstorm Warning | LSX | Audrain | 42 min |
| May 9, 7:48 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 42 min |
| May 9, 8:26 PM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 49 min |
| May 9, 10:08 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis | 37 min |
| May 9, 10:16 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 44 min |
| May 10, 2:19 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Warren | 41 min |
| May 10, 3:42 AM CDT | Severe Thunderstorm Warning | LSX | Boone | 63 min |
| May 10, 3:45 AM CDT | Flash Flood Warning | LSX | Audrain, Boone | 4 hr |
| May 10, 6:31 AM CDT | Flash Flood Warning | LSX | Pike | 4 hr |
| May 10, 8:12 AM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 48 min |
| May 10, 8:19 AM CDT | Tornado Warning | LSX | Saint Charles, Saint Louis | 41 min |
| May 10, 8:43 AM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 47 min |
| May 10, 10:47 AM CDT | Tornado Warning | LSX | Crawford | 43 min |
| May 10, 11:07 AM CDT | Flash Flood Warning | LSX | Lincoln, Saint Charles | 3 hr |
| May 10, 11:15 AM CDT | Flash Flood Warning | LSX | Audrain | 3 hr |
| May 10, 11:26 AM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 49 min |
| May 10, 4:54 PM CDT | Tornado Warning | LSX | Knox | 51 min |
| May 10, 5:21 PM CDT | Tornado Warning | LSX | Shelby | 39 min |
| May 10, 5:35 PM CDT | Tornado Warning | LSX | Monroe | 40 min |
| May 10, 5:42 PM CDT | Tornado Warning | LSX | Boone, Moniteau | 48 min |
| May 10, 5:44 PM CDT | Tornado Warning | LSX | Knox, Lewis | 31 min |
| May 10, 5:47 PM CDT | Tornado Warning | LSX | Lewis, Marion | 43 min |
| May 10, 6:04 PM CDT | Severe Thunderstorm Warning | LSX | Shelby | 41 min |
| May 10, 6:08 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 37 min |
| May 10, 6:13 PM CDT | Tornado Warning | LSX | Marion, Monroe, Ralls | 47 min |
| May 10, 6:28 PM CDT | Tornado Warning | LSX | Lewis | 47 min |
| May 10, 6:29 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone | 61 min |
| May 10, 6:39 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 66 min |
| May 10, 6:53 PM CDT | Tornado Warning | LSX | Marion | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.